Researchers at the University of Manitoba have done a broad scale investigational research project into the link between antibiotics usage & Inflammatory Bowel Diseases such as Crohn’s Disease & Ulcerative Colitis.
The study suggested that those given 3 or more dosages of antibiotics have as much as 50% higher likelihood of developing Crohn’s Disease or Ulcerative Colitis within 2 years. Over 2,200 patients with either Crohn’s Disease or Ulcerative Colitis between 2001 and 2008 were matched to over 22,300 control participants based on gender, age & location. Researchers used the Manitoba Drug Program Information Network, which is a comprehensive database of all drug prescriptions for Manitobans going back as far as 1995. While the researchers found that most all antibiotics pose a similar risk, metronidazole(Flagyl/MetroGel) posed the highest risk while penecillan appeared to pose the lowest.
It has been known for awhile that antibiotic use disrupts the natural bacterial flora people have in their digestive system. The researchers feel that this disruption may lead to a person becoming more at risk of developing an Inflammatory Bowel Disease. Why this might be is not entirely known, but some suggest that the loss or imbalance of flora may allow for outside invaders to setup shop more easily or that change in flora also changes the way the body reacts to both invaders & things that should be inert(e.g. food, intestinal tissue).
While it might be tempting to rush to the conclusion that antibiotics are the enemy or are the direct cause of Crohn’s Disease or Ulcerative Colitis, it’s important to note that the study also found many people who developed Crohn’s Disease or Ulcerative Colitis who had no or little antibiotic usage. There are probably some doctors & patients who overuse antibiotics but there are also some people who legitimately needed multiple courses of antibiotic treatment, yet did not develop an Inflammatory Bowel Disease.
Deeper inspection is needed to really find out why antibiotics & Inflammatory Bowel Diseases are linked. This is exactly what the researchers suggested in the study:
Further studies examining the enteric flora of IBD cases with and without a history of antibiotic use before diagnosis would help to establish whether a true causal mechanism exists between antibiotic use and those predisposed for developing IBD.
It is entirely possible that certain gut types are more susceptible to post-antibiotic Inflammatory Bowel Disease or Inflammatory Bowel Disease in general. It is also possible that perhaps the illness that was being treated with the antibiotics may have something to do with it as well.
Those concerned about the risks, especially parents, should try & take a balanced approach when pursuing treatment options. This study does show a possible risk with heavy antibiotic usage, but at the same time we don’t exactly know the reasons why this linkage shows up. Also it’s important to know that a bad viral or bacterial infection could be just as damaging or more so to the digestive system as a course of antibiotics. Severe bacterial or viral infection can overpower the digestive system wiping out the native flora & in some cases may require the patient to be hospitalized.
If you or your child is showing signs of a serious illness, not taking antibiotics could be more harmful in the short-term compared to the possible long-term risks. If your child shows a high fever or is already experiencing digestive upset such as diarrhea or vomiting, then antibiotics may be the best course of action, so long as they are indeed indeed suffering from a bacterial infection. Remember antibiotics do not work against viral infection & in some cases it can be hard to tell if the problem is viral or bacterial. You may ask your doctor to run tests to verify, but waiting for results could delay treatment.
Hopefully with further research we’ll be able to better unravel the linkage between antibiotics & Inflammatory Bowel Disease.